The second item is a research letter published in the Archives of Internal Medicine on an older, but well known "natural male enhancement", Enzyte. These researchers conducted a double blind double dummy placebo controlled trial on this natural drug (amazing!) and found out that the drug prolongs the QT interval in young healthy volunteers. What does that mean? People with long QT intervals are at risk for sudden death due to an arrhythmia known as Torsades de Pointes. Of course, this study was not intended to see if Torsades would occur, that would be highly unethical, but the study demonstrates the possibility, especially if someone was already taking other drugs that prolong the QT interval and did not let their doctor know. This effect on the QT has resulted in other drugs being removed from the market, such as cisapride.
The Poison Review also covered this research as well and points out that the amount of QT prolongation is not to the degree that would cause Torsades, which I agree with. Thankfully, however, someone did this research, seeing as how the manufacturers of such products do not have to do any research to demonstrate safety OR efficacy before selling direct to the public, as noted in the accompanying commentary.
Post a Comment